Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2016, 3:50 PM CDT for Hardeman County, McNairy County, Tennessee; Alcorn County, Tippah County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2016, 3:50 PM CDT (20:50 UTC)
- Expired
- Mar 27, 2016, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Tippah County, MS, Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 4:00 PM CDT | HAIL 0.75 | Walnut, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WUUS54 KMEG 272050
SVRMEG
MSC003-139-TNC069-109-272130-
/O.NEW.KMEG.SV.W.0016.160327T2050Z-160327T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT SUN MAR 27 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN MCNAIRY COUNTY IN WEST TENNESSEE...
SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
* UNTIL 430 PM CDT
* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
THEO...OR 11 MILES NORTH OF RIPLEY...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CORINTH...SELMER...BIG HILL POND STATE PARK...THEO...POCAHONTAS...
WALNUT...BETHEL SPRINGS...EASTVIEW...MICHIE...FALKNER...GUYS...
RAMER...STANTONVILLE...CYPRESS...TIPLERSVILLE...CHALYBEATE...
CAFFEY...FORTY FORKS...GIFT AND BROWNFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3504 8838 3476 8887 3490 8901 3529 8857
3512 8837
TIME...MOT...LOC 2050Z 230DEG 30KT 3488 8887
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
140
WWUS54 KMEG 272114
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT SUN MAR 27 2016
MSC003-139-272123-
/O.CAN.KMEG.SV.W.0016.000000T0000Z-160327T2130Z/
ALCORN MS-TIPPAH MS-
414 PM CDT SUN MAR 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALCORN AND
NORTHERN TIPPAH COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3504 8838 3500 8846 3500 8890 3529 8857
3512 8837
TIME...MOT...LOC 2113Z 230DEG 30KT 3501 8868
$$
TNC069-109-272130-
/O.CON.KMEG.SV.W.0016.000000T0000Z-160327T2130Z/
MCNAIRY TN-HARDEMAN TN-
414 PM CDT SUN MAR 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MCNAIRY AND SOUTHEASTERN HARDEMAN COUNTIES...
AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG HILL POND
STATE PARK...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SELMER...BIG HILL POND STATE PARK...POCAHONTAS...BETHEL SPRINGS...
EASTVIEW...MICHIE...GUYS...RAMER...STANTONVILLE...CYPRESS...PURDY...
CAFFEY...FORTY FORKS...CHAMBERS...MARTIN CAMP...CHEWALLA...TULU...
PEBBLE HILL...ACTON AND NEW LAWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3504 8838 3500 8846 3500 8890 3529 8857
3512 8837
TIME...MOT...LOC 2113Z 230DEG 30KT 3501 8868
HAIL...1.00IN
WIND...60MPH
$$650
WWUS54 KMEG 272126
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT SUN MAR 27 2016
TNC069-109-272135-
/O.EXP.KMEG.SV.W.0016.000000T0000Z-160327T2130Z/
MCNAIRY TN-HARDEMAN TN-
426 PM CDT SUN MAR 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCNAIRY AND
SOUTHEASTERN HARDEMAN COUNTIES WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3504 8838 3500 8846 3500 8890 3529 8857
3512 8837
TIME...MOT...LOC 2122Z 230DEG 30KT 3501 8868
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:35 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 27, 2:35 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 235 PM CDT SUN MAR 27 2016 .DISCUSSION... CLOUDY TO MOSTLY CLOUDY SKIES ACROSS THE MIDSOUTH THIS AFTERNOON WITH APPROACHING COLD FRONT NOW IN NORTHEAST ARKANSAS. OUT AHEAD DEWPOINTS IN THE UPPER 50S TO MID 60S...WITH CU FIELD AND CAPE VALUES NEAR 1500 J/KG. SHORT TERM MODELS SUGGESTING MID TO LATE AFTERNOON FOR INITIATION ALONG THE MISSISSIPPI RIVER. ON RADAR SHOWERS AND WEAK STORMS WERE EXPANDING NORTH OUT OF MISSISSIPPI. FOR TONIGHT...BROKEN LINE OF CONVECTION WILL TRANSVERSE EAST THROUGH THE EARLY EVENING HOURS...LIKELY REACHING THE TENNESSEE RIVER VALLEY BY 9PM. ISOLATED DAMAGING GUSTS AND LARGE HAIL ARE POSSIBLE. BEHIND THE FRONT A BRIEF PERIOD OF GUSTY WEST WINDS...ESPECIALLY OVER THE BOOTHEEL OF MISSOURI AND NORTHWEST TENNESSEE. DRY AIR WILL SURGE IN TONIGHT WITH LOWS IN THE 40S. MONDAY AND TUESDAY...HIGH PRESSURE WILL BE IN CONTROL WITH LIGHT NORTH WINDS BECOMING EAST. HIGHS WILL MAINLY BE IN THE 60S WITH LOWS IN THE 30S TOMORROW...THEN A TAD WARMER TUESDAY. WEDNESDAY AND THURSDAY...MODELS STILL IN GOOD AGREEMENT THAT A DEVELOPING UPPER TROUGH IN THE ROCKIES WILL BRING ABUNDANT MOISTURE NORTHWARD FROM THE WESTERN GULF. RAIN CHANCES WILL INCREASE THROUGH THE DAY WEDNESDAY...WITH THE HEAVIEST ACTIVITY EXPECTED THROUGH THE NIGHT. FOR NOW 36 HOUR QPF AMOUNTS OF 3 TO 4 INCHES APPEAR CONFINED TO SOUTH OF INTERSTATE FORTY WITH MORE 1-3 INCH AMOUNTS TO THE NORTH. BELIEVE THE POTENTIAL FOR FLASH FLOODING WILL BE MORE LOCALIZED AND NOT AS WIDESPREAD AS WHAT WAS SEEN A FEW WEEKS BACK. HIGHS WILL BE NEAR 70F WITH MILDER OVERNIGHT LOWS. A FEW STRONG OR SEVERE STORMS MAY ALSO FORM ON THURSDAY ALONG A COLD FRONT...THOUGH MORE DEPENDENT ON LOW LEVEL INSTABILITY AS MIDLEVEL LAPSE RATES ARE NOT IMPRESSIVE. FRIDAY THROUGH SUNDAY...A BIT COOL FOR EARLY APRIL...BUT DRY AND PLEASANT. MODELS DUE DIFFER SLIGHTLY FOR FRIDAY...WITH THE EURO LAGGING THE TROUGH AXIS BACK INTO THE SOUTHERN PLAINS WHICH WOULD CONFINE MORE PRECIPITATION ALONG THE GULF COAST AND MORE CLOUDS ACROSS NORTH MISSISSIPPI. THE GFS ON THE OTHER HAND PINCHES OFF THIS ENERGY AND A STRONG NORTHWEST UPPER FLOW COMPLETELY DRIES OUT THE REGION. EITHER WAY SUNSHINE WILL RETURN TO THE MIDSOUTH THROUGHOUT THE WEEKEND. WINDS WILL BE LIGHT FROM THE NORTH BECOMING MORE WESTERLY BY SUNDAY. COOL OVERNIGHT LOWS IN THE EAST MAY DIP INTO THE MID 30S WITH PATCHY FROST. JAB && .AVIATION... LOW CLOUDS COVER AREAS EAST OF THE MS RIVER THIS MORNING. IFR CONDS PREVAIL AT KTUP WITH OCNL MVFR CONDS AT KMKL AND KMEM. LOW CLOUDS WILL GRADUALLY IMPROVE OVER THE NEXT COUPLE OF HOURS WHILE A COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL KICK OFF SCATTERED TO NUMEROUS SHRAS AND TSRAS THIS AFTERNOON INTO EARLY THIS EVENING. BEST CHANCE FOR TSRAS ON STATION WILL OCCUR AT KMKL AND KTUP. FRONT WILL SWEEP EAST THIS EVENING WITH SKIES CLEARING FROM WEST TO EAST AND WINDS SHIFT FROM S/SSW AT 10-15 KTS TO NW AND DIMINISHING. VFR CONDS WILL PREVAIL THROUGH THE END OF THE PERIOD. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 27, 2:33 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 233 PM CDT SUN MAR 27 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 233 PM CDT SUN MAR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW TO STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF THE MISSISSIPPI RIVER FROM LATE THIS AFTERNOON THROUGH MID EVENING. THE BEST THREAT FOR A SEVERE STORM CAPABLE OF DAMAGING WIND AND LARGE HAIL WILL BE ACROSS NORTHWEST TENNESSEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING WEDNESDAY AND THURSDAY...ESPECIALLY SOUTH OF INTERSTATE FORTY WHERE RAINFALL TOTALS COULD REACH 5 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON THROUGH MID EVENING ACROSS PORTIONS OF WEST TENNESSEE. JAB
In the hours before
Special weather statement, Mar 27, 3:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT SUN MAR 27 2016
MSZ004-005-TNZ090-091-272130-
TIPPAH MS-ALCORN MS-HARDEMAN TN-MCNAIRY TN-
348 PM CDT SUN MAR 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN MCNAIRY COUNTY IN WEST TENNESSEE...
AT 348 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTH OF
RIPLEY...MOVING NORTHEAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN NORTHERN TIPPAH...NORTHWESTERN ALCORN...SOUTHEASTERN
HARDEMAN AND SOUTHERN MCNAIRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3503 8838 3475 8888 3489 8902 3527 8854
3510 8837
TIME...MOT...LOC 2048Z 230DEG 30KT 3488 8888The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:48 PM CDT | Special Weather Statement | MEG | McNairy | 42 min |
| Mar 27, 4:05 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.